Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Head injury, frontal lobe seizure, taken Depakote, Keppra, Lamictal, Gabapentin, Lorazepam

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
In 1996, I hit the front of my head on a fireplace real hard and it knocked me to the ground. I held my head for quite a while until the pain subsided. I then had a headache for three hours which went away and I was alright ever since utill XXXXXXX of 2009 when upon arising from sleep and walking across the kitchen floor to make a pot of coffee, something horrible came over me in my head and I though I was having a XXXXXXX stroke. It lasted for just a few seconds. I didn't pass our or jerk or anything. It then happened again in a couple of days so I decided to go to my doctor. He had me take an MRI if the brain and all he could find was narrowing down of the small blood vessels. He said that came with my age (which was 65 at the time) and the fact that I am a smoker. However, I still kept having these spells. So, I went back to my doctor and he had an EEG done still nothing. So he sent me to the neurologist and the neurologist had another 2 MRI done. One with contrast and one without. Still nothing. So I suggested he do another EEG and leave it on longer. So, I had it on for 48hrs. and from this EEG the neurologist determined that I am having left frontal lobe seizures. I have been on depakote, keppra, lamictal, gabapentin, lorazepam and none of these seem to help. Some of these medicines even made my spells worse..I do not pass out, or convulse, I usually on my own just tense up as I am not sure what to expect next. I am coherent and they last approx 10 to 20 seconds and subside. Sometimes I have four or five a day, and then maybe 2 or 3 a day and then sometimes, just one a day and they are never everyday. There are times I will go for almost a week with out one. I am not doing anything different to bring them on. Can you tell my what your opinion is and what I can do to prevent them? I also had balbar polio when I was 7 yrs. old, I also had surgery on my celiac artery in 1972, as I was born with it inside my diaphram. Can you give me any explanation for these spells and their causes and what to do to treat them. Thank you, XXXXXXX Graber
Posted Mon, 30 Apr 2012 in Brain and Spine
Answered by Dr. Shiva Kumar R 17 hours later
Thanks for the query.

It looks like you have seizure disorder (fits) probably due to old head injury. But it is not clear why you are having these inspite of medications.

If some one does not respond to medicines the reasons may be:
1. Refractory epilepsy (medically resistant)
2. Not a seizure at all
3. Psychogenic seizures
4. wrong selection of medicines and low or inadequate dose of the medicines.

So to sort all these issues you have to XXXXXXX a Epilepsy specialist who can do a test called Video EEG.

In this we capture the pass outs and see what they are and from where are they coming.

This clears all the doubts in the diagnosis.

We call this procedure as classification of paroxysmal events. If it turns out to be medically refractory epilepsy, then you may have to undergo further tests to find out if it can be cured with surgery.

You can go to Cleveland epilepsy clinic and find out more about this test.

I will be available for follow up if you have further concerns.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor